Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Difficulty swallowing, regurgitation, lower back pain. Taking cymbalta, levodopa. History of parkinsons, stomach cancer. Causes for symptoms?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I am a 72 year old woman with early stage Parkinsons (diagnosed 2008). I take ropinirole, carbidopa levodopa and cymbalta. Recently I have had some difficulty swallowing certain foods such as chicken. It seems to get stuck part way down my throat and then it is regurgitated along with a large amount of foamy saliva ? This process take about half an hour and doesn't stop until all the food is out of my throat. I have also gained approx. 15 pounds in the past two months since starting the cymbalta (for low back pain) and the carbi/levo both in early October. I'm concerned about gastro problems. I don't know if they are Parkinson's related, medication related or something unrelated. Note that both my dad and my grandmother died of stomach cancer. can you advise? I have an appt with a gastro next week.'
Posted Fri, 27 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 8 hours later
Hi and thanks for the query

Parkinsonism is a neurodegenerative disorder which affects skeletal (predominantly) and smooth muscles. Both of these types of muscles are involved in the process of swallowing and transfer to the stomach. Hence swallowing difficulty is a feature of parkinsonism and will be helped by timing your Carbidopa - levodopa combination before your food intake.

Hypersalivation is once again a feature of Parkinsonism.

As you have a strong family history of gastric cancer and inview of your age, it is a good idea to undergo a screening upper gastrointestinal endoscopy.
However weight gain isn't a feature of Gastric cancer.

Hope this answers your queries. If you have any additional queries, I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Difficulty swallowing, regurgitation, lower back pain. Taking cymbalta, levodopa. History of parkinsons, stomach cancer. Causes for symptoms? 1 hour later
I am concerned also about the weight gain. In early 2008 when the PD diagnosis occurred, I weighed 134 lbs. I have gained almost 30 lbs since that time and now weight 165 which is way too much for me. My height is 5'2". I've gained 15 of those lbs in the past 2.5-3 months. What might cause that rapid gain? is it likely to be the cymbalta (started 9/11) and/or the carbidopa/levodopa (started October '11). Any advice for losing weight when taking cymbalta. It has helped my back pain significantly and has, as added value, improved mood and energy levels. I would not want to discontinue it but I can't keep gaining weight.
Answered by Dr. Poorna Chandra K.S 1 hour later

Thanks for writing back.

Weight loss is more common with cnmbalta than weight gain. However weight gain is seen in around 1% of the patients. You should get yourself evaluated for other causes of weight again like hypothyroidism, and regaining of the prior lost weight (since the onset of parkinsons disease). Mean while eat healthy (fibre XXXXXXX and low on calorie) foods, exercising more, and limiting your intake of alcohol to try and arrest the weight gain.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor